Colorado, 2007

Hail and Damaging Winds in Colorado, July 8, 2007

July 8, 2007 · NWS GLD · 4 events in 2 counties and zones

A line of thunderstorms developed in eastern Colorado and moved across western Kansas producing scattered reports of strong wind and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed in eastern Colorado and moved across western Kansas producing scattered reports of strong wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 5:40 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 8, 5:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN JUL 8 2007

.UPDATE...

LINE OF THUNDERSTORMS MOVING EAST AT 40KTS. BASED ON
THIS SHOULD SEE STORMS REACHING THE GOODLAND AREA AROUND 02Z. ASOS
WINDS GUSTING 40-45KTS WITH BLOWING DUST FOLLOWED BY HEAVY RAIN.

HAVE UPPED THE POPS CONSIDERABLY WITH CATEGORICAL POPS WITHIN AN
HOUR OF THE EXPECTED ARRIVAL OF STORMS...70 PERCENT AT 2
HOURS...AND 60 PERCENT AT 3 HOURS...GENERALLY ALONG AND NORTH OF
INTERSTATE 70. ALSO INCLUDED GUSTY WINDS. WILL NEED ANOTHER UPDATE
ONCE THE LINE MOVES THROUGH.

&&

.AVIATION...

HAVE LINE OF STORMS REACHING THE KGLD AIRPORT AT 02Z WITH WINDS
30030G40KT. HAVE ALSO INCLUDED BLDU AND REDUCED VISIBILITY TO 3SM
BASED ON ASOS REPORTS. HAVE THE LINE OF STORMS REACHING THE KMCK
AIRPORT AROUND 0230Z WITH SIMILAR CONDITIONS AS KGLD. BY 03Z LINE
OF STORMS WILL BE EAST OF THE KGLD AIRPORT AT 0330Z OR SO FOR THE
KMCK AIRPORT. WILL UPDATE TAFS ONCE THE LINE HAS MOVED THROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Jul 8, 9:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 8 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN JUL 8 2007 /1145 AM CDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SCATTERED SEVERE THUNDERSTORMS WEST OF
A LINE FROM MCCOOK NEBRASKA TO STRATTON COLORADO. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO BY LATE THIS
AFTERNOON AND MOVE EAST SOUTHEAST THROUGH THE EVENING. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE WITH ANY OF THE STRONGER
STORMS. ANOTHER FOCAL AREA FOR SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON WILL BE ALONG A COLD FRONT THAT WILL STRETCH
ACROSS SOUTHWEST NEBRASKA TO EAST CENTRAL COLORADO. ANY OF THE
STORMS ALONG THE FRONT MAY BE CAPABLE OF PRODUCING LOCALIZED
DAMAGING WINDS. ALL THE ACTIVITY IS EXPECTED TO PERSIST WELL INTO
THE EVENING...ENDING FROM WEST TO EAST ACROSS THE TRI-STATE
REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY EVENING.
A FEW STORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AEP

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
July 8, 6:00 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.070

Thunderstorm Wind, Cheyenne

When
July 8, 6:40 PM MST to 6:50 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Several measured gusts over 60 mph during ten minute period.

Hail, Kit Carson

When
July 8, 7:04 PM MST
Where
Kit Carson County, 10 mi N of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
39.445, -102.270

Thunderstorm Wind, Cheyenne

When
July 8, 7:10 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32046, 32048, 32047, 32049.